|Title:||Characteristics and Potential Risk Factors of Hydroxychloroquine Retinopathy in Patients with Systemic Lupus Erythematosus: Focusing on Asian Population||Authors:||Kao, Jui-Hung
|Keywords:||hydroxychloroquine; myopia; retinopathy; risk factor; systemic lupus erythematosus||Issue Date:||Dec-2022||Publisher:||MARY ANN LIEBERT, INC||Journal Volume:||38||Journal Issue:||10||Start page/Pages:||728||Source:||Journal of ocular pharmacology and therapeutics : the official journal of the Association for Ocular Pharmacology and Therapeutics||Abstract:||
Purpose: Hydroxychloroquine (HCQ) would cause irreversible retinal damage, despite its pivotal role in treatment of systemic lupus erythematosus (SLE). This study aims to reassess the characteristics and risk factors of HCQ retinopathy. Methods: This study included patients with SLE who had used HCQ for >5 years and received ophthalmologic examinations during November 2017 to December 2020 in a tertiary hospital in Taiwan. Spectral-domain optical coherence tomography (SD-OCT) and fundus autofluorescence (FAF) were performed in all patients. Visual field assessment and/or multifocal electroretinography were done if suspicious findings were noted by SD-OCT or FAF. Clinical features and dosing details of HCQ were recorded by chart review. Results: Ninety-two patients were included, with the median duration of drug exposure of 11.2 years [interquartile range (IQR) 9.4-12.7 years], median daily dose of 6.9 mg/kg (IQR 6.1-7.7 mg/kg), and cumulative dose of 1,503.6 g (IQR 1,257.7-1,805.9 g). HCQ retinopathy was diagnosed in 10.9% of patients (10 of 92), and in 20.8% of patients (5 of 24) who complained about blurred vision. High myopia [odds ratio (OR) 5.03; 95% confidence interval (CI) 1.29-24.79; P = 0.03] and lower body weight (OR 0.88; 95% CI 0.78-0.97; P = 0.03) were significantly associated with HCQ retinopathy. Conclusions: Long-term HCQ users may suffer from retinal toxicity. Since there is no optimal substitute for HCQ, careful retinal evaluation is needed to avoid unnecessary drug discontinuation. In addition, an association between high myopia and HCQ retinopathy was noted. More investigation is needed to clarify this association.
|Appears in Collections:||醫學系|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.